Septic shock and reaction to Rocephin/Ceftriaxone

  1. 2
    This morning we had a code blue on our nursing floor. A peds pt was just admitted from the ED with fever and emesis. MD ordered IV Rocephin/Ceftriaxone. Pt was alert, oriented, playing but as soon as the Cef was done infusing she dropped back in her bed, non responsive, pale pale pale, diaphoretic, fever 38.2, tachycardic, pulses thready, hypotensive, and unverifiable O2 sat bc the monitor couldn't pick anything up (occasionally, it would pick up and show >90%). Pt was ventilated with ambubag with good aeration in lungs. It didn't look like an anaphylactic reaction.

    I overheard the MDs saying likely septic shock, and some interaction between the Cef and gram neg rods causing her reaction...? Pt was not given any abx down in the ED. Another nurse said they usu give them IV abx in ED and wait 45 mins to see if pts react to it, if they do then off to PICU, if not then to the nursing floor.

    Does this sound familiar to anyone? Any idea what happened or can explain to me the pathophysiology?

    Thanks!
    Last edit by Joe V on Nov 13, '13 : Reason: formatting
    vcnurse11 and libran1984 like this.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 14 Comments so far...

  4. 1
    I've not heard of ever watching patients for a reaction before admitting them in the hospital. We do watch for any type of reaction before sending a patient home. I do not deal with much pediatric population, however in the SICU I work in I see allot of sepsis and give this antibotic frequently and have never seen a reaction like this blammed on gram rods and antibiotics mixing ??
    Altra likes this.
  5. 0
    Agree with post above - ceftriaxone is a common abx, and abx reactions don't typically produce the s/s you described. Certainly not cardiac arrest. And as you know - a pedi arrest signals a very sick kiddo.

    Care in the hospital setting is continuous -- no need to "hold" a patient in a particular unit to watch for a potential reaction to a med given.
  6. 8
    I work in an ED. When we give abx to any person of any age we always make them wait 15-30 minutes after the abx to monitor for reactions. After we're done monitoring, we discharge to the floor or home.

    I have no idea why your kiddo coded. It sounds like anaphylactic shock. She was tachy, she was hypotensive, it happened immediately after the infusion. We'd need her baseline VS prior to the infusion to really compare. I recently learned from my friend's allergist that vomiting can indicate a reaction if combined with another symptom. It doesn't always have to be a respiratory condition to signify anaphylaxis.

    ****Regarding what the doctor was saying, Gram Negative rods contain uh... omg... i'm reaching back to my microbiology days.... lipopolysaccharide or something like that. I know it's referred to LPS and it causes shock, inflammation, vasodilation, fever, blood clotting. More specifically, it is an endotoxin. LPS is released into the blood stream when Gram negative bacteria die. This is why we must be careful in administering antibiotics in low doses rather than high doses. If we kill off all the gram negative bacteria we will release the LPS and kill our patient. So we must always take conservative routes when attacking bacteria (especially gram negative). Did that make sense? ****

    If what the doctor said is truly what happened, then perhaps they should re-evaluate the medications and the doses this child was receiving.
    Last edit by libran1984 on Nov 7, '13
  7. 5
    I believe it has to do with toxins released when the cells lyse after antibiotic administration. I've seen this happen with hem/onc kids before.
    Guttercat, wooh, Esme12, and 2 others like this.
  8. 3
    Look up Lipid A !
  9. 2
    Did this pt have a central line? I have seen ped pts code shortly after receiving IV antibiotics through a central line that was infected. The antibiotic dose breaks off the bacteria from the line and once it is in the bloodstream the pt quickly decompensates. I had this happen once with a ped oncology pt who, unbeknownst to us had a fungal infection brewing in her line. I gave first dose antibiotic and then her pressure tanked, and she would not respond to Dopamine.
    canoehead and 0.adamantite like this.
  10. 9
    Nothing to add here but this thread is a great pathophysiology review!
  11. 2
    Gram negative bactermia is nasty nasty stuff. I only work with adults but often these patients end up on triple pressor support after attempts at fluid resuscitation - IF we catch it in time.

    I personally don't think this sounds like anaphylaxis. It sounds like septic shock caused by gram negative bacteria.

    But again, take my two cents with the knowledge that I haven't had a pediatric patient since I was in clinicals eight years ago!
    canoehead and rlev like this.
  12. 1
    Quote from biscuitmama
    This morning we had a code blue on our nursing floor. A peds pt was just admitted from the ED with fever and emesis. MD ordered IV Rocephin/Ceftriaxone. Pt was alert, oriented, playing but as soon as the Cef was done infusing she dropped back in her bed, non responsive, pale pale pale, diaphoretic, fever 38.2, tachycardic, pulses thready, hypotensive, and unverifiable O2 sat bc the monitor couldn't pick anything up (occasionally, it would pick up and show >90%). Pt was ventilated with ambubag with good aeration in lungs. It didn't look like an anaphylactic reaction.

    I overheard the MDs saying likely septic shock, and some interaction between the Cef and gram neg rods causing her reaction...? Pt was not given any abx down in the ED. Another nurse said they usu give them IV abx in ED and wait 45 mins to see if pts react to it, if they do then off to PICU, if not then to the nursing floor.

    Does this sound familiar to anyone? Any idea what happened or can explain to me the pathophysiology?

    Thanks!
    I have not heard of a Ceftriaxone/gram neg reaction per se but there is a reaction
    in blood, bacteria or bacterial products elicit a systemic inflammation characterized by massive activation of both macrophages in the reticuloendothelial system and circulating leukocytes, release of cytokines, adhesion molecule expression on endothelial cells, and development of hypotension. The consequences of this systemic inflammation may progress to sepsis, septic shock, and multiple organ failure
    Also known as Jarisch-Herxheimer reaction (JHR)The Jarisch-Herxheimer reaction is a reaction to endotoxins released by the death of harmful organisms within the body. That in combination of dehydration and vasodilation caused by sepsis caused a critical sequence of events.

    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC118062/

    what IVF did the child have? How old was this child? Was the child hydrated/bolused properly for emesis/dehydration/fever?

    Children will compensate, compensate, compensate and the crap out. It is possible the child have a slight reaction to the antibiotic and cause slight vasodilation and in the presence of sepsis and dehydration one little variation and they code.

    Antibiotics should be started ASAP and before they leave the ED...however if they are being admitted waiting 45 mins is not routine.

    I'm going to move this to the PICU for our pedi folks to help you out.
    Last edit by Esme12 on Nov 9, '13
    Wise Woman RN likes this.


Top